Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 139, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 7:49 PM MDT for Yuma County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 7:49 PM MDT (01:49 UTC)
- Expired
- Aug 24, 2002, 8:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:50 PM MDT | Hail 0.75 | Abarr, CO | |
| Aug 24, 8:00 PM MDT | Hail 1.75 | Abarr, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:20 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
118 WUUS53 KGLD 250149 SVRGLD COC125-250245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 750 PM MDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 845 PM MDT * AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ABARR...OR ABOUT 22 MILES SOUTH OF YUMA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERNON AT 755 PM MDT JOES AT 810 PM MDT BEECHER ISLAND AT 815 PM MDT KIRK AT 820 PM MDT IDALIA AT 830 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...BONNY RESERVOIR...HALE AND HEARTSTRONG. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 4001 10205 4002 10280 3958 10279 3957 10206
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:29 PM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 24, 2:29 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT SAT AUG 24 2002 FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH MUCH OF THE UPCOMING WEEK AS WELL AS TEMPERATURES. 19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE OVER NEBRASKA AND KANSAS WITH A STATIONARY FRONTAL BOUNDARY FROM CENTRAL ARKANSAS ACROSS CENTRAL OKLAHOMA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED ABUNDANT MOISTURE ACROSS MUCH OF THE CENTRAL HIGH PLAINS WITH A VORT MAX MOVING SOUTHEAST OUT OF SOUTHERN WYOMING. MODELS INITIALIZED WELL WITH REGARD TO MOISTURE PARAMETERS AS WELL AS WITH STRENGTH AND MOVEMENT OF UPPER LEVEL FEATURES. TONIGHT? UPPER LEVEL DYNAMICS WILL WORK ON ABUNDANT MOISTURE TO RESULT IN SCATTERED CONVECTION ACROSS THE ENTIRE FORECAST AREA. EXPECT CONVECTION TO BE MORE SCATTERED THAN THE PREVIOUS NIGHT BUT SHOULD PERSIST THROUGH THE EARLY MORNING HOURS. WILL CARRY CHANCE POPS ENTIRE FORECAST AREA. TEMPERATURES TONIGHT WILL BE CLOSE TO GUIDANCE IN THE 60S. SUNDAY/SUNDAY NIGHT? MODELS PROG SOME DRIER AIR TO MOVE ACROSS THE REGION RESULTING IN A REDUCED CHANCE FOR PRECIP. WILL KEEP SUNDAY DRY AND WARM WITH TEMPERATURES IN THE 80S. NEXT UPPER LEVEL SHORTWAVE MOVES INTO THE CENTRAL PLAINS OVERNIGHT SUNDAY AND INTO MONDAY. MODELS SHOW SOME MID LEVEL MOISTURE PLUS JET DYNAMICS MOVING ACROSS REGION SUNDAY NIGHT AS WELL. WILL CARRY SLIGHT CHANCE POPS FOR SUNDAY NIGHT INTO MONDAY. WILL GO CLOSE TO WARMER GUIDANCE TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND SUNDAY NIGHT TEMPERATURES IN THE 60S. MONDAY THROUGH TUESDAY? MODELS PROG ZONAL UPPER FLOW ACROSS THE REGION WITH WEAK HIGH PRESSURE AT THE SURFACE. IN ADDITION BOUNDARIES MAY ALSO EXTEND ACROSS THE FORECAST AREA. SOME LOW AND MIDDLE LEVEL MOISTURE WILL ALSO BE PRESENT. AS A RESULT EXPECT AT LEAST LOW CHANCE POPS FOR THUNDERSTORMS OFF AND ON THROUGH LATE TUESDAY. WILL GO CLOSE TO GUIDANCE TEMPERATURES MORE SEASONAL WITH HIGHS IN THE 80S AND LOWS IN THE 60S. DAY 4 THROUGH 7 (WEDNESDAY THROUGH SATURDAY)? WILL MAKE NO CHANGES FROM GOING FORECAST BASED ON PREVIOUS MRF AND ECMWF MODEL RUNS. EXPECT TO HAVE WEAK RIDGING AT THE SURFACE AS A SERIES OF UPPER LEVEL SYSTEMS MOVE THROUGH THE AREA IN THE FLOW. WILL MAKE NO CHANGES OTHER THAN TO ADD SATURDAY. WILL KEEP CHANCE POPS FOR SATURDAY AS WELL AS SEASONAL TEMPERATURES IN THE 80S DURING THE DAY. .GLD...NONE. LAMMERS
In the hours before
Local storm report, Aug 24, 4:42 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 1 NE GRAINFIELD KS WIND DAMAGE
08/23/02 GOVE 3 INCH DIAMETER TREE
LIMBS DOWN. REPORTED
BY PUBLIC.Local storm report, Aug 24, 5:06 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM 5 ENE LEOTI KS .75 INCH HAIL
08/24/02 WICHITA REPORTED BY PUBLIC.Special weather statement, Aug 24, 6:00 PM MDT, 1 hour 49 minutes before
COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 600 PM MDT SAT AUG 24 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 634 EFFECTIVE THIS SATURDAY AFTERNOON AND EVENING FROM 520 PM MDT (620 PM CDT) UNTIL 10 PM MDT (11 PM CDT). THE WATCH IS EFFECTIVE FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA. IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. IN FOR EAST COLORADO...YUMA AND KIT CARSON. IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON... SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN AND GOVE. HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:45 PM MDT | Tornado Warning | GLD | Kit Carson | 60 min |
| Aug 24, 8:43 PM MDT | Tornado Warning | GLD | Kit Carson | 62 min |
| Aug 24, 11:03 PM MDT | Tornado Warning | GLD | Yuma | 42 min |
| Aug 24, 11:26 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 64 min |
| Aug 25, 3:23 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 25, 5:09 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.